Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 200, NWS Jackson, MS

April 22, 2017Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 8:31 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2017, 8:31 PM CDT (01:31 UTC)
Expired
Apr 22, 2017, 9:15 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Apr 22, 8:45 PM CDTTSTM WND DMG5 Sw West Hattiesburg, MSTREE DOWN ON SOUTH MILL CREEK ROAD.
Apr 22, 8:55 PM CDTTSTM WND DMG11 W Purvis, MSTREE DOWN ON TATUM SALT DOME ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS54 KJAN 230131
SVRJAN
MSC035-073-230215-
/O.NEW.KJAN.SV.W.0200.170423T0131Z-170423T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
831 PM CDT SAT APR 22 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Forrest County in southeastern Mississippi...
  Lamar County in southeastern Mississippi...

* Until 915 PM CDT

* At 831 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Purvis, or 12 miles southwest of West Hattiesburg, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Hattiesburg around 840 PM CDT. 
  Oak Grove around 845 PM CDT. 
  Purvis around 850 PM CDT. 
  Rock Hill around 900 PM CDT. 
  Mclaurin around 910 PM CDT. 
  Brooklyn around 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3112 8966 3140 8965 3141 8914 3101 8915
TIME...MOT...LOC 0131Z 282DEG 28KT 3123 8955 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
1 follow-up statement
926 
WWUS54 KJAN 230206
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
906 PM CDT SAT APR 22 2017

MSC035-073-230215-
/O.EXP.KJAN.SV.W.0200.000000T0000Z-170423T0215Z/
Forrest MS-Lamar MS-
906 PM CDT SAT APR 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR FORREST AND LAMAR COUNTIES
WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3112 8966 3140 8965 3141 8914 3101 8915
TIME...MOT...LOC 0205Z 281DEG 28KT 3118 8925 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:04 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 22, 8:04 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
804 PM CDT Sat Apr 22 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Storms will diminish and the main concern will be IFR/MVFR
category stratus overnight into Sunday in the cold advection
pattern. It is questionable how quickly stratus will clear out but
expect conditions to improve as we go through Sunday afternoon and
evening. /EC/

&&

.DISCUSSION...

This afternoon through Sunday,

A slight severe weather risk will continue through late afternoon
ahead of the cold front which is roughly along the Natchez Trace
Parkway as of late afternoon. The main concerns with the broken line
of storms will continue to be for damaging winds/hail given veered
and marginal low level shear. While the severe weather potential
should end early this evening, other non-severe storms may develop
later in the evening when additional upstream shortwave energy
currently over the ArkLaTex region moves into the ArkLaMiss.
Otherwise, expect a cold advection pattern to set up over the
forecast area with widespread stratus and gusty northwest winds
helping to keep temperatures from climbing much out of the 50s
during the day Sunday, especially in northeast portions of the area
where low clouds should linger the most. /EC/

Sunday night through Friday,

Clouds will decrease from the west on Sunday night. Lows Sunday
night will be around 5 to 10 degrees below normal with lows in the
mid to upper 40s. High pressure will build into the region from
the west along with zonal flow aloft. High pressure will shift to
the east as low level return flow will bring the region a gradual
warming trend during the work week. Nightly lows will push back to
the upper 60s and lower 70s by Thursday night into Friday night.
Daily highs will push back into the middle to upper 80s. Rain
chances will also develop by Wednesday through Friday as several
fronts push into the forecast area from the west.

Looking ahead, a stronger system will push into the region over
the weekend with precipitable water over two inches. The ECMWF
and GFS try to hint at some heavy rain potential given the
amplified trough-to-ridge long wave pattern and anomalous
moisture helping to focus several mesoscale convective systems
over the forecast area. The global models emphasize the heavy
rain potential mainly across the delta region. There also looks
like some strong to severe storm potential given the strong wind
shear that should accompany this set-up. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       51  62  48  76 /  27   9   0   0
Meridian      54  63  49  77 /  40  14   0   0
Vicksburg     51  65  48  76 /  36   7   0   0
Hattiesburg   57  67  48  79 /  54  12   0   0
Natchez       52  64  47  76 /  32   6   0   0
Greenville    51  65  49  76 /  22   7   0   0
Greenwood     51  63  48  75 /  24   8   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 22, 4:12 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
412 PM CDT Sat Apr 22 2017

ARZ074-075-LAZ007>009-015-016-023-024-MSZ018-019-025>027-034-035-
040-041-232115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Washington-Humphreys-Issaquena-Sharkey-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ025-026-MSZ028>033-036>039-042>063-232115-
Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through the remainder of this afternoon

A few severe storms will be possible through late this afternoon.
The main concern will be for wind gusts up to 60 mph and quarter
size hail. Expect storms to move east of the area early this
evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

MSZ064>066-072>074-232115-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon into early
evening

Thunderstorms will be possible through early evening, with one or
two storms perhaps becoming severe and capable of producing brief
wind gusts up to 60 mph and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Apr 22, 7:31 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     SYLVARENA               32.01N 89.38W
04/22/2017                   SMITH              MS   LAW ENFORCEMENT

            TREES DOWN IN SYLVARENA.

&&

TW
Special weather statement, Apr 22, 7:31 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
731 PM CDT SAT APR 22 2017

MSZ066-230045-
Jones MS-
731 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES COUNTY UNTIL
745 PM CDT...

At 731 PM CDT, Meteorologists were tracking a strong thunderstorm
over Ovett, or 11 miles southeast of Ellisville, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Jones
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 8915 3160 8894 3143 8894 3143 8914
TIME...MOT...LOC 0031Z 252DEG 22KT 3151 8905

DC
Special weather statement, Apr 22, 7:40 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
740 PM CDT SAT APR 22 2017

MSZ065-066-073-074-230130-
Jones MS-Covington MS-Lamar MS-Forrest MS-
740 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORREST...SOUTHEASTERN
COVINGTON...NORTHERN LAMAR AND SOUTHWESTERN JONES COUNTIES UNTIL 830
PM CDT...

At 740 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sumrall, or 12 miles northwest of West Hattiesburg, moving east
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sanford and Rawls Springs around 800 PM CDT.
  Moselle and Eastabuchie around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3128 8961 3143 8965 3144 8964 3143 8959
      3146 8959 3158 8933 3140 8915
TIME...MOT...LOC 0040Z 249DEG 26KT 3140 8957

JC
Local storm report, Apr 22, 7:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
750 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     7 SE ELLISVILLE         31.53N 89.13W
04/22/2017                   JONES              MS   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 29 IN THE JOHNSON
            COMMUNITY.

&&

TW
Special weather statement, Apr 22, 7:56 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
756 PM CDT SAT APR 22 2017

MSZ058-230130-
Clarke MS-
756 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLARKE COUNTY UNTIL 830
PM CDT...

At 756 PM CDT, Meteorologists were tracking a strong thunderstorm
near Goodwater, or 13 miles southwest of Quitman, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southern Clarke
County, including the following locations: Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 8848 3185 8864 3183 8876 3183 8886
      3201 8878 3195 8847 3190 8847
TIME...MOT...LOC 0056Z 282DEG 27KT 3187 8881

DC
Special weather statement, Apr 22, 8:11 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
811 PM CDT SAT APR 22 2017

MSZ072-073-230145-
Lamar MS-Marion MS-
811 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION AND
NORTHWESTERN LAMAR COUNTIES UNTIL 845 PM CDT...

At 811 PM CDT, Meteorologists were tracking a strong thunderstorm
over Improve, or 9 miles east of Columbia, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hattiesburg around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3117 8989 3138 8979 3137 8945 3135 8945
      3135 8943 3110 8949
TIME...MOT...LOC 0111Z 281DEG 28KT 3131 8969

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:05 PM CDTSevere Thunderstorm WarningJANClarke, Jasper55 min
Apr 22, 7:13 PM CDTSpecial Weather StatementJANCovington47 min
Apr 22, 7:30 PM CDTSpecial Weather StatementJANLawrence45 min
Apr 22, 7:31 PM CDTSpecial Weather StatementJANJones14 min
Apr 22, 7:40 PM CDTSpecial Weather StatementJANCovington50 min
Apr 22, 7:49 PM CDTSevere Thunderstorm WarningJANCovington, Jones56 min
Apr 22, 7:56 PM CDTSpecial Weather StatementJANClarke34 min
Apr 22, 8:11 PM CDTSpecial Weather StatementJANLamar, Marion34 min
Apr 22, 8:37 PM CDTSpecial Weather StatementJANJones23 min
Apr 22, 9:19 PM CDTSpecial Weather StatementJANForrest, Lamar41 min
Apr 22, 9:59 PM CDTSevere Thunderstorm WarningJANForrest31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.